Facing Tardive Dyskinesia
By Bobbie Krueger
Original Post on NAMI.org : https://www.nami.org/Personal-Stories/Facing-Tardive-Dyskinesia
Antipsychotics saved my life. Since I am diagnosed with schizoaffective disorder, antipsychotics are a big part of my treatment.
I am also, however, one of the 500,000 people who got tardive dyskinesia (TD) from antipsychotics. Not only do I have an eye twitch and a mouth grimace, TD gave me a twitch that temporarily stopped me from breathing. Consistently, throughout the day, I would not be able to breath because a twitch in my throat would prevent me from doing so. My form of TD is extremely rare and shouldn’t prevent anybody from taking antipsychotics.
I was diagnosed with TD after I saw my psychiatrist, and she noticed my twitching. I had never thought about it being TD; I always figured it was a nervous twitch. She noticed it in early July, and a new medication had just been FDA-approved that May. This new medication was the first approved by the FDA to target the symptoms of TD. My psychiatrist and I were both excited to try it. I thought I was stuck with this twitch for the rest of my life; but now knowing there was a medication that could help me excited me.
My twitch had gotten worse over the year since starting my antipsychotic in November of 2016. It started with just my eye and spread to my mouth then eventually my neck and esophagus. I was embarrassed to go out in public. People would stare at me as my eye and neck would violently twitch. I would usually resort to covering my face with my hands to try to conceal the embarrassing motions.
The new medication was only available at one pharmacy, through mail order, and they were amazing with helping me get my prescription. It is also an extremely expensive medication, $64,000 a year for the starting dose. The company that makes it provided me with a copay card, which means they will pay for my copay until the drug goes generic.
I received the new medication a couple days after my 21st birthday, and I was extremely eager to try it. I dealt with some sleepiness and itchiness when first starting. It was about 10-14 days before I started to notice a difference. My twitch started to slow down, my neck movements started to calm down. My husband noticed I wasn’t choking in my sleep anymore. I didn’t experience the full effects until going up to the maximum dose.
It has been four months now since I started the new medication, and I no longer deal with the esophagus twitch, nor the neck twitch. I still deal with the eye twitch and grimace when extremely anxious but nothing like before. This new treatment has changed my life in ways I never thought it could. I can go in public without fear of being stared at, I can breathe normally, I feel human again. Antipsychotics changed my life, and I can’t imagine my life without them, and now that I have the additional medication I can’t imagine my life without that either.
Note: Please keep in mind that NAMI does not endorse any treatments or medications, and publication of blogs or personal stories does not indicate and should not imply recommendation.